go to content
Health

A Man Had A Three-Day Boner After Taking An Herbal Supplement

There are boners, and then there are three-day boners.

Posted on

A 36-year-old man walked into an emergency room in Italy complaining of a three-day erection.

Nils Versemann / Getty Images / Via thinkstockphotos.com

According to the case report recently published in the International Journal of Impotence Research, he suffered a priapism, which is a prolonged erection that isn't the result of sexual arousal and is often very painful.

Priapism is sometimes caused by treatments for erectile dysfunction, including drugs injected into the penis or oral medications like Viagra. It can also be caused by an injury to the penis or certain conditions like leukemia or sickle cell anemia.

Doctors believe his 72-hour boner was caused by an herbal supplement containing Tribulus terrestris, which is often advertised as a treatment for low testosterone or sexual dysfunction.

He told doctors he was taking two tablets of the supplement per day for 15 days, and he wasn't taking any other medication at the time.

Tribulus is sometimes found in supplements that claim to boost your natural testosterone, improve your sexual functioning, and enhance your workouts. Like this or this. But according to Dr. Abraham Morgentaler, associate clinical professor of urology at Harvard Medical School, there's really no evidence that it does any of that.

According to the report, the man's erection eventually went down after surgery with a cavernoglandular shunt. Eight months later, his erections and sexual functioning seem to be back to normal, though his sensitivity was affected.

So...if a painful, three-day boner didn't convince you, you really shouldn't be taking supplements for your penis.

Treehouse Pictures / Via fuckyeahzac.tumblr.com

For starters, they're not FDA-approved, so there's not much control over what goes into them.

"One has to be extremely cautious in taking these supplements. Most of them have not been shown to provide the kinds of benefits that people want them to give," says Morgentaler. "And there's always the risk of having an adverse event with any drug."

If you really think you may have low testosterone, don't take a supplement — see your doctor.

Nickelodeon / Via weheartit.com

They can tell you if you're right or if it's something else entirely. Some symptoms of testosterone deficiency include low libido, diminished quality of erections, reduced morning or nighttime erections, difficulty achieving orgasm, fatigue, depression, and reduced muscle mass, says Morgentaler. So if you're noticing a few of these, schedule a check-up with your doctor.

Before medication, you might want to try getting more sleep or losing some weight.

Ananaline / Getty Images / Via thinkstockphotos.com

"Anyone who isn't sleeping well or isn't sleeping enough is likely to have reduced levels of testosterone," says Morgentaler. "And the second thing is obesity: It turns out that losing weight will result in higher testosterone levels and gaining weight will result in lower testosterone levels."

Bonus: These remedies are free and not likely to result in painful, unwanted boners.

And if you ever have an erection that won't go away, get to a doctor as soon as possible.

Dreamworks SKG / Via getsuperduperhigh.wordpress.com

This is not a drill. "Priapism, if it goes untreated for more than six hours, can lead to permanent erectile dysfunction," says Morgentaler. "If someone has an erection that won't go away — regardless of whether they've taken a supplement or not — they need to get medical attention within 4-6 hours."

Every. Tasty. Video. EVER. The new Tasty app is here!

Dismiss